Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 242, NWS Springfield, MO

May 25, 2008Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 2008, 4:25 PM CDT for Stone County, Missouri. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2008, 4:25 PM CDT (21:25 UTC)
Expired
May 25, 2008, 4:32 PM CDT
In force
7 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:14 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 25, 1:14 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT SUN MAY 25 2008

...MESOSCALE CONVECTIVE DISCUSSION...

AN UPPER AIR SONDE WILL BE RELEASED FROM THE NATIONAL WEATHER
SERVICE IN SPRINGFIELD AT NOON. CONCERNS ARE INCREASING REGARDING
THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

AN EXTREMELY UNSTABLE AIRMASS HAS EVOLVED OVER SE KANSAS AND THE
MISSOURI OZARKS.  POINT FORECAST SOUNDINGS IN CONJUNCTION WITH PLAN
VIEW RUC/LAPS 0-1 CAPE SUGGESTS VALUES BETWEEN 2000 AND 3000 J/KG.
WHILE DEEP LAYER SHEAR IS QUITE MODEST...LOW LEVEL HELICITIES ARE
SURPRISINGLY HIGH.  SURFACE WINDS HAVE REMAINED BACKED DUE TO THE
APPROACH OF AN MCV OVER CENTRAL OKLAHOMA.  0-1 HELICITIES ARE
FORECAST TO REMAIN AT 100M2S2 OR HIGHER THROUGH THE AFTERNOON AND
EVENING.

AS THE MCV APPROACHES WITHIN THE NEXT FEW HOURS...EXPLOSIVE
THUNDERSTORM DEVELOPMENT WILL OCCUR.  DUE TO HIGH NORMALIZED CAPE
WITHIN THE HAIL GROWTH LAYER...LARGE HAIL UP TO THE SIZE OF GOLF
BALLS CAN NOT BE RULED OUT.  THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH.  GIVEN THE LOW
LEVEL SHEARED ENVIRONMENT...AN ISOLATED TORNADO OR TWO ALSO CAN NOT
BE RULED OUT.

CRAMER

&&

.DISCUSSION...

MCV FORECAST TO MOVE THROUGH THE CWA OVERNIGHT. WITH PWATS
APPROACHING 1.75 INCHES ON THIS MORNINGS SOUNDING...THIS FEATURE
IS GOING TO PRODUCE SOME VERY HEAVY RAINFALL OVERNIGHT AS WELL.
THUS THE FLASH FLOOD WATCH WAS ISSUED TO COVER COUNTIES ALONG AND
SOUTH OF THE I-44 CORRIDOR. COLD FRONT MOVES INTO NORTHERN
MISSOURI LATE MONDAY MORNING. THE FRONT THEN SLOWLY MOVES INTO
SOUTHERN MISSOURI BY TUESDAY MORNING. THIS SHOULD SET UP A
SIGNIFICANT HEAVY RAIN/SEVERE WEATHER EVENT TUESDAY AFTERNOON WITH
SB/CAPES OVER 3000 J/KG AND VERY LITTLE CONVECTIVE INHIBITION
ALONG THE FRONT...ESPECIALLY OVER OUR SOUTHWESTERN ZONES. PWATS
REMAIN HIGH WITH OVER 1.5 INCHES ON GFS MODEL SOUNDINGS. STILL
THINK WE COULD SEE A HEAVY RAIN EVENT ONCE AGAIN TUESDAY.

FRONT SLOWLY SAGS DOWN INTO NORTHERN ARKANSAS TUESDAY NIGHT INTO
WEDNESDAY...THEN SOUTHERN ARKANSAS WEDNESDAY EVENING. UPPER
RIDGING...SIMILAR TO WHAT WE HAVE BEEN EXPERIENCING RETURNS FOR
THE END OF THE WEEK.

GCC

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...COMPLICATED TAF AS A MESOSCALE LOW
PRESSURE SYSTEM MOVES NORTHEAST OUT OF OKLAHOMA. THIS SYSTEM WILL
LIKELY CAUSE MINOR WIND FLUCTUATIONS BETWEEN SOUTHEAST AND
SOUTHWEST. AT THE SAME TIME...EXPECT CONVECTIVE DEVELOPMENT OUT
AHEAD OF THIS SYSTEM. THUNDERSTORMS WILL BE SCATTERED AT FIRST WITH
COVERAGE INCREASING AS WE GET INTO THE EVENING HOURS. SOME
THUNDERSTORMS COULD BE SEVERE. HIGHLIGHTED THE MOST LIKELY TIMES FOR
THUNDERSTORM DEVELOPMENT WITH TEMPO GROUPS IN THE TAFS. WILL
PROBABLY SEE A REDUCTION IN VISIBILITIES DURING THE EARLY MORNING
HOURS AS WELL...SIMILAR TO THIS MORNINGS CONDITIONS. VISIBILITIES
MAY BE FURTHER REDUCED IF SIGNIFICANT RAINFALL COMES TO FRUITION
DURING THE EVENING AND OVERNIGHT HOURS AS IT WOULD INCREASE THE
AMOUNT OF LOW LEVEL MOISTURE AS THE LOWER ATMOSPHERE BECOMES
DECOUPLED.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY
     AFTERNOON FOR MOZ070-071-077-079>083-088>098-101>106.

KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY
     AFTERNOON FOR KSZ097-101.

&&
Hazardous weather outlook, May 25, 1:23 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT SUN MAY 25 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
123 PM CDT SUN MAY 25 2008

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND INTO
TONIGHT. LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
DOWNBURST WINDS IN EXCESS OF 60 MPH...DANGEROUS FLASH
FLOODING...AND AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT.

AN AIRMASS LOADED IN GULF MOISTURE WHICH IS EXTREMELY UNSTABLE
REMAINS IN PLACE OVER THE REGION. MEANWHILE...AN UPPER LEVEL
CIRCULATION WILL APPROACH THE REGION FROM OKLAHOMA. THIS FEATURE
WILL INTERACT WITH THIS UNSTABLE AIRMASS TO PRODUCE INTENSE
THUNDERSTORMS. DUE TO ABOVE NORMAL LOW LEVEL WIND SHEAR
VALUES...ISOLATED TORNADOES CAN NOT BE RULED OUT. HIGH MOISTURE
CONTENT IN CONJUNCTION WITH THE SLOW MOVEMENT OF THE UPPER LEVEL
CIRCULATION WILL CREATE THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO TRACK THROUGH
THE REGION FROM MONDAY INTO TUESDAY NIGHT. SOME OF THESE STORMS
WILL LIKELY BE STRONG TO SEVERE...WITH DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAINFALL ALL POSSIBLE. FLOODING OF CREEKS...STREAMS...LOW
WATER CROSSINGS AND RIVERS WILL ALL BE POSSIBLE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TOWARDS THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED BETWEEN THE HOURS OF 2 PM AND 8
 PM CDT TODAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH

In the hours before

Special weather statement, May 25, 2:15 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN MAY 25 2008

MOZ101>104-252000-
STONE MO-BARRY MO-TANEY MO-MCDONALD MO-
215 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR BARRY...MCDONALD...STONE AND TANEY
COUNTIES...

...ANYONE ON OR NEAR TABLE ROCK LAKE AND ROARING RIVER STATE PARK
SHOULD MONITOR FOR DANGEROUS THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND LIGHTNING...AND
TORNADOES OVER THE NEXT FEW HOURS...

AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS OVER NORTHWEST ARKANSAS NEAR
FAYETTEVILLE AND SILOAM SPRINGS. THESE STORMS ARE MOVING NORTHEAST AT
20 MPH...AND COULD EVENTUALLY IMPACT PORTIONS OF FAR SOUTHERN AND
SOUTHWEST MISSOURI...INCLUDING THE TABLE ROCK LAKE AREA...WITHIN THE
NEXT COUPLE OF HOURS.

PEOPLE IN BARRY...MCDONALD...STONE AND TANEY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
OCCUR.

CRAMER
Special weather statement, May 25, 3:01 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT SUN MAY 25 2008

MOZ101>104-252030-
STONE MO-BARRY MO-TANEY MO-MCDONALD MO-
301 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR BARRY...EASTERN MCDONALD...STONE AND
TANEY COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS OVER NORTHWEST ARKANSAS...MORE
SPECIFICALLY ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BELLA
VISTA TO NEAR FAYETTEVILLE.....MOVING NORTHEAST AT 25 MPH.

AS THESE STORMS TRACK INTO FAR SOUTHERN AND SOUTHWEST MISSOURI OVER
THE NEXT COUPLE OF HOURS...LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING...AND TORNADOES WILL BE POSSIBLE.

ANYONE ON OR NEAR TABLE ROCK LAKE SHOULD CONTINUE TO CLOSELY MONITOR
MEDIA OUTLETS OR NOAA WEATHER RADIOS FOR LATER WARNINGS AND
DISCUSSIONS.  ANYONE NEAR ROARING RIVER STATE PARK SHOULD ALSO
MONITOR THESE INCOMING STORMS COMING IN FROM NORTHWEST ARKANSAS.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:22 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more52 hr
May 25, 3:30 PM CDTSevere Thunderstorm WarningSGFBarry65 min
May 25, 5:22 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney29 min
May 25, 5:27 PM CDTSevere Thunderstorm WarningSGFCamden, Miller78 min
May 25, 5:46 PM CDTSevere Thunderstorm WarningSGFWright60 min
May 25, 6:10 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright65 min
May 25, 6:11 PM CDTSevere Thunderstorm WarningSGFPolk32 min
May 25, 6:24 PM CDTFlash Flood WarningSGFCamden, Miller6 hr
May 25, 6:49 PM CDTFlash Flood WarningSGFPulaski6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.